Questions still linger about Accutane, depression

January 1, 2005

National report - Questions continue to linger about Accutane and its possible link to depression, even as the U.S. Food and Drug Administration prepares to tighten monitoring of the controversial acne drug and its generic equivalents.

National report - Questions continue to linger about Accutane and its possible link to depression, even as the U.S. Food and Drug Administration prepares to tighten monitoring of the controversial acne drug and its generic equivalents.

Comments from doctors questioned by Dermatology Times range from high praise for the drug to an opinion that new technology has practically rendered isotretinoin - sold as Accutane and under three generic names - obsolete.

The drug can caused severe birth defects and has been linked to potentially serious depression. In 2002 Accutane began carrying the warning, "Accutane may cause depression, psychosis and, rarely, suicidal ideation, suicide attempts, suicide and aggressive behavior."

"We have known for many years that Accutane has serious potential side effects," says Christopher B. Zachary, M.D., clinical professor and co-director of the Dermatologic and Laser Center at the University of California, San Francisco. "Since 1997 or thereabouts, there has been a debate concerning the association of Accutane and depression, suicide and suicidal thoughts. This was prompted by an estimated 50 to 200 suicides in young people who had been taking Accutane," he tells Dermatology Times. "That an attempt to ameliorate a depressing and severe skin condition in an adolescent suffering from cystic acne might instead have triggered a suicide is a haunting and frightening concept. Equally, that this debate might result in the withdrawal of the best medication available for millions of acne sufferers is untenable to many dermatologists."

Glynis Ablon, M.D., director of the Ablon Skin Institute, Manhattan Beach, Calif., praises the drug.

"I use Accutane on a regular basis in my practice - it's one of the most amazing drugs available to us, an invaluable tool in the dermatology world," she says. "But it's crucial that the patient population be chosen very carefully, and that screening be much more regimented."

On the opposite end of the spectrum, David Goldberg, M.D., clinical professor and director of laser research in the Department of Dermatology at Mount Sinai School of Medicine in New York, says he has stopped using Accutane in his private practice.

"Accutane was originally touted as the cure-all for acne. We now know that this is not always true," he says. "Many people who appeared to have been successfully treated with Accutane eventually need more treatment. With today's increasingly effective lasers and light sources, and the availability of lasers that can target different problems of acne - we sometimes combine more than one laser - we have had great success."

Mitchel P. Goldman, M.D., Medical Director of La Jolla (Calif.) Spa MD and Dermatology/Cosmetic Laser Associates of La Jolla, was more positive about Accutane, but also believes laser treatment for severe acne is so effective that the controversy over Accutane may be somewhat moot.

"I have been a prescriber of (Accutane) for the last 20 years, and it has revolutionized acne treatment," he says. "However, I use very little Accutane now ... because of the development of photodynamic therapy with Levulan and lasers. I can clear virtually all patients with this new technology."